Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Melbourne, FL

July 18, 2012Okeechobee County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 18, 2012, 4:17 PM EDT for Okeechobee County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2012, 4:17 PM EDT (20:17 UTC)
Expired
Jul 18, 2012, 5:00 PM EDT
In force
43 min
Issued by
NWS Melbourne, FL

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 92 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WWUS82 KMLB 182017
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
417 PM EDT WED JUL 18 2012

FLZ058-182100-
OKEECHOBEE-
417 PM EDT WED JUL 18 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SMALL HAIL OVER
OKEECHOBEE COUNTY...

* UNTIL 500 PM EDT.

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF DEVELOPING STRONG STORMS CAPABLE OF PRODUCING UP TO NICKEL 
SIZED HAIL 8 MILES SOUTH OF BASINGER...MOVING NORTHEST AT 20 MPH. 
THESE STORMS WILL CROSS OKEECHOBEE COUNTY AND HIGHWAY 441 FROM 
AROUND OKEECHOBEE CITY NORTHWARD. 

LAT...LON 2723 8099 2726 8101 2729 8100 2730 8102
      2733 8105 2736 8104 2738 8107 2738 8111
      2739 8113 2759 8086 2743 8067 2732 8068
      2720 8093
TIME...MOT...LOC 2015Z 248DEG 18KT 2729 8096

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 18, 3:17 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 18, 3:17 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
317 PM EDT WED JUL 18 2012

.DISCUSSION...

CURRENTLY/TONIGHT...MID/HIGH LEVEL CLOUD COVER THAT BUILT NORTH
AND WEST OF ORLANDO HAS LIMITED CONVECTION IN THIS AREA THIS
AFTERNOON. ALSO...FARTHER SOUTH SHOWER/STORM FORMATION IS OFF TO
A SLOWER START. THIS IS DESPITE A MOIST AIRMASS OVER THE AREA WITH
LATEST XMR SOUNDING SHOWING PW VALUES AROUND 2 INCHES. WITH
CONTINUED DAYTIME HEATING SHOULD SEE SCATTERED SHOWERS AND STORMS
STILL DEVELOP AND MOVE EASTWARD TOWARD THE COAST THROUGH SUNSET. A
FEW STRONG STORMS MAY BE POSSIBLE ESPECIALLY WITH INTERACTIONS
WITH THE EAST COAST SEA BREEZE...WHICH HAS FORMED SOUTH OF THE
CAPE. ANY LINGERING CONVECTION INTO THE EARLY EVENING SHOULD
DIMINISH OR PUSH OFFSHORE BY MIDNIGHT. PARTLY CLOUDY SKIES
EXPECTED WITH LOWS IN THE LOW/MID 70S.

THU...DEEP LAYER ATLANTIC RIDGE OVER SOUTH FLORIDA WILL CONTINUE
TO BUILD NORTHWARD TOMORROW WITH RIDGE AXIS NEAR TO JUST NORTH OF
LAKE OKEECHOBEE. DRIER AIR/SAHARAN DUST WILL BEGIN BUILDING INTO
THE AREA WITH THIS RIDGE AND WILL ALLOW FOR BELOW NORMAL RAIN
CHANCES. BEST CHANCE FOR AFTERNOON SHOWERS AND STORMS WILL BE
NORTHWEST OF MELBOURNE...ACROSS LAKE AND TOWARD VOLUSIA COUNTIES
WHERE MOISTURE IS HIGHEST. STILL...POPS ARE LOW WITH VALUES AROUND
20-30 PERCENT FOR THIS AREA. HOT TEMPS EXPECTED THURSDAY UNDER
PARTLY SUNNY SKIES WITH HIGHS REACHING THE MID 90S OVER THE
INTERIOR AND LOW 90S ALONG THE COAST DUE TO SEA BREEZE FORMATION.
DESPITE THIS MINOR TEMP DIFFERENCE...HUMID CONDS WILL CREATE HEAT
INDEX VALUES BETWEEN 100 TO 105 OVER MUCH OF THE AREA.

FRI-SAT...DEEP LAYER RIDGE WILL CONTINUE TO BUILD NORTHWARD INTO
CENTRAL FLORIDA FRIDAY AND SATURDAY WITH DRIER AIR LIMITING RAIN
CHANCES TO 20 PERCENT OR LESS. HIGHS WILL CONTINUE TO RESIDE
AROUND THE LOW 90S ALONG THE COAST TO MID 90S INLAND WITH HEAT
INDEX VALUES 100-105 EACH AFTERNOON.

SUN-TUE...(PREVIOUS DISCUSSION) SURFACE RIDGE AXIS REMAINING
NORTH OF CENTRAL FLORIDA SUN AND MON RESULTS IN SOUTHEAST FLOW AND
AN EARLY AFTERNOON SEA BREEZE FORMATION EACH DAY. MORNING SHOWERS
AT THE COAST TRANSITION TO AFTERNOON LIGHTNING STORMS OVER THE
INTERIOR. A TROUGH OF LOW PRESSURE MOVING ACROSS THE SOUTHEAST
PUSHES THE RIDGE AXIS BACK OVER CENTRAL FLORIDA. HIGHS MAINLY IN
THE LOW 90S.

&&

.AVIATION...LATE START TO CONVECTION TODAY BUT SCT SHRA/TSRA STILL
POSSIBLE...MAINLY THROUGH 00Z...PRODUCING TEMPO IFR/MVFR CONDS AS
THEY PUSH EAST TOWARD THE COAST. RIDGE BUILDING NORTHWARD INTO
THURS WILL BRING IN DRIER AIR WHICH WILL LIMIT RAIN CHANCES INTO
TOMORROW AFT. STILL ...ISO-SCT SHRA/TSRA POSSIBLE ESPECIALLY FROM
KISM/KMCO NORTHWARD.

&&

.MARINE...DEEP LAYER ATLANTIC RIDGE WILL BUILD NORTHWARD ACROSS
THE FLORIDA PENINSULA FROM LATE WEEK INTO THE WEEKEND. LOWER RAIN
CHANCES GENERALLY EXPECTED DURING MUCH OF THIS TIME FRAME WITH S/SW
WINDS THUR BECOMING S/SE INTO LATE WEEK/WEEKEND. WIND SPEEDS WILL
REMAIN AROUND 15 KNOTS OR LESS WITH SEAS RANGING FROM 2-4 FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  92  75  93 /  30  30  20  20
MCO  74  94  75  95 /  20  30  20  20
MLB  74  92  76  91 /  20  10  10  10
VRB  74  91  75  91 /  20  10  10  10
LEE  75  94  75  95 /  20  30  20  20
SFB  75  95  76  95 /  20  30  20  20
ORL  75  95  76  95 /  20  30  20  20
FPR  73  90  75  91 /  20  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...WEITLICH
RADAR/IMPACT WEATHER...PENDERGRAST
Hazardous weather outlook, Jul 18, 10:50 AM EDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1050 AM EDT WED JUL 18 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1050 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
AMPLE MOISTURE AND SURFACE HEATING WILL ALLOW FOR SCATTERED STORMS
TO FORM DURING THE AFTERNOON. STORM MOTION WILL BE TOWARD THE
NORTHEAST AROUND 15 TO 20 MPH. ISOLATED STRONG STORMS CAN PRODUCE
FREQUENT LIGHTNING STRIKES AND BRIEF HEAVY RAIN...ESPECIALLY ALONG
THE TREASURE COAST WHERE A SEA BREEZE IS EXPECTED TO DEVELOP.

.FLOOD IMPACT...
A FEW STRONGER STORMS WILL PRODUCE RAINFALL AMOUNTS AROUND 2
INCHES...CAUSING PONDING OF WATER IN LOW SPOTS AND OTHER POORLY
DRAINED AREAS.

.RIP CURRENT IMPACT...
CURRENT OCEAN CONDITIONS ARE PRODUCING A MODERATE RISK OF RIP
CURRENTS. THE THREAT WILL BE HIGHEST THROUGH LATE AFTERNOON DUE TO
TIDAL EFFECTS. RESCUES WERE REPORTED ON TUESDAY AND PERSONS SHOULD
CHECK WITH LIFEGUARDS ABOUT OCEAN DANGERS BEFORE ENTERING THE SURF.
IF CAUGHT IN A RIP CURRENT...STAY CALM AND SWIM PARALLEL TO SHORE
UNTIL THE SEAWARD PULL EASES...THEN SWIM BACK TO THE BEACH.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS ARE EXPECTED TO FORM ALONG THE WEST COAST SEA
BREEZE BOUNDARY...PUSH ACROSS THE PENINSULA AND REACH INTO THE
ATLANTIC BY LATE AFTERNOON. A FEW STRONG STORMS WITH FREQUENT
LIGHTNING STRIKES AND GUSTS TO AROUND 35 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
COVERAGE OF AFTERNOON AND EVENING STORMS WILL DECREASE LATE IN THE
WEEK AS MID LEVEL RIDGING BUILDS ACROSS THE AREA. THE RIDGE IS
FORECAST TO LIFT NORTH AND ALLOW FOR MOISTURE TO INCREASE LATE IN
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

RL/JP

In the hours before

Special weather statement, Jul 18, 4:17 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
417 PM EDT WED JUL 18 2012

FLZ058-182100-
OKEECHOBEE-
417 PM EDT WED JUL 18 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SMALL HAIL OVER
OKEECHOBEE COUNTY...

* UNTIL 500 PM EDT.

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF DEVELOPING STRONG STORMS CAPABLE OF PRODUCING UP TO NICKEL
SIZED HAIL 8 MILES SOUTH OF BASINGER...MOVING NORTHEST AT 20 MPH.
THESE STORMS WILL CROSS OKEECHOBEE COUNTY AND HIGHWAY 441 FROM
AROUND OKEECHOBEE CITY NORTHWARD.

LAT...LON 2723 8099 2726 8101 2729 8100 2730 8102
      2733 8105 2736 8104 2738 8107 2738 8111
      2739 8113 2759 8086 2743 8067 2732 8068
      2720 8093
TIME...MOT...LOC 2015Z 248DEG 18KT 2729 8096

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:05 PM EDTSpecial Weather StatementMLBIndian River40 min
Jul 18, 6:40 PM EDTSpecial Weather StatementMLBBrevard35 min
Jul 18, 6:43 PM EDTSpecial Marine WarningMLB2 hr

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.